I am 23 and I was diagnosed with thyroid cancer
2 years ago. I had a total thyroidectomy and The same night I was released from surgery and I had to be hospitalized for hypoparathyroidism. I took my calcium supplement as dirrected that when I got home. My legs got tingly then it went through my body to my arms and then finally my lips and my face. The hospital was waiting for me when i got there. I couldnt walk, I could hardly talk, my neck felt kinked. Anyways I was admitted for over a week. My calcium levels never came back 2 normal. The doctors at the hospital basically gave up after all the IV's and everything else and they hardly saw a result. My calcium levels have always been 6. something for 2 years. My doctors never believed me that I was taking my 6 tums 1,000 mg 6x a day with the calcitriol that i also took twice a day. I am no longer covered with health insuance so I have not had any lab tests. Is it possible your calcium can be so low for so long your body gets use to the effects? My hands still cramp up when I do my hair in the morning. I cant even pry it back to normal. The hospital cant help me in fact they were just experementing with my hypoparathyroidism. I slowly eased off my medication because I dont want any kidney damage. Do I just need a new doctor or can someone help me with my hypocalcemia??? i've been waiting a long time
One important issue, actually two important issues. Firstly, did they ever admit to accidentally removing your parathyroids in the surgery? This can happen and more commonly than imagines.
2ndly I wonder if you are having low VitD? This little wonder has a job to do, and it is to absorb the calcium in the gut to provide usable calcium in the body. Without much of VitD in your system, you can pretty much take all the calcium you want, and it won;t work.
I had this experience. I pushed to get my Vit D level checked and it was 33 (Australian level.) Should have been over 75 or more! Got Vit D3 (it has to be the D3 ) and ta-da! Over 170! It showed my 6 x 600 mgs of calcium a day were useless till I started the Vit D3. Now the levels are much better, not great but better.
I would highly suggest you pay for the Vit D test and I am sure you will be surprised at the result. Many thryoidectomy patients have bruised, injured or removed parathyroids and it can take many months and at worse, years (not common) for them to kick back in again. Upping a Vit D3 dose or starting to take it, can start them into first gear again.
My vit D has been below normal. Im not sure if calcitriol or whatever it is called, that im taking i think it is so that my body will absorb the calcium. well im on .5 twice a day of that. Im out of answers and the doctors sure dont know what to do so either do i. After I was admitted to the hospital and the endo took over she did say this "I'm so sorry, this surgen has never had this happen before he is very good". My parathyroids never turned around and they should have so that makes me believe they took 2 much tissue out to be safer than sorry. The pathology report did not say for certain that the parathyroids were with the thyroid tissue that was removed.
Hypocalcemia really *****!
I had a TT and they Killed my parathyroids.....Hypocalcemia, tenty(muscle spasms). It's been 2yrs 6mths 3 weeks 10 hrs now since surgery. I know Hypocalcewmia well(not by choice). My calcium runs low also! (7s not 8 or 9s). My dr looks at me like it's my fault!
You need calcium supplements!!! don't just not take them.
Your muscles spasm and cramp , because your body doesn't have enough calcium. You motor functions become slower, and you can't move your muscles that well. When that happens you need more calcium(eat a ton of tums). You don't get used to it! and if you don't have the calcium you need in your body! it affects a lot of other things.
There is free health care if you can't afford it. Have you looked into it? Find a Dr to keep in touch with!
gotta go , have more questions for you at a later time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.